The Value of Naloxone Trainings | Narcan Trainings in Austin, TXBrittany Brizendine
Knowing how to use a life-saving medication can make a significant difference when someone is showing signs of an opioid overdose. The value of naloxone trainings is seen in the results when the drug is properly administered. Proper training is needed, of course, to ensure that the naloxone, also known as Narcan, is given in the right way at the right time. During normal times, Narcan trainings are conducted in various locations in Austin, Texas; however, most are online now in order to keep everyone involved safe and healthy.
How Narcan Works
Naloxone, more commonly known as Narcan, is a medication approved by the Food and Drug Administration (FDA) that is designed to rapidly reverse opioid overdose. Narcan can be given by intranasal spray (into the nose), intramuscular (into the muscle), subcutaneous (under the skin), or intravenous injection.
Candidates for naloxone are those who:
- Take high doses of opioids for long-term management of chronic pain
- Receive rotating opioid medication regimens
- Have been discharged from emergency medical care following opioid poisoning or intoxication
- Take certain extended-release or long-acting opioid medication
- Those who have had a period of abstinence to include those recently released from incarceration.
Naloxone is effective if opioids are misused in combination with other sedatives or stimulants. It is not effective in treating overdoses of benzodiazepines or stimulant overdoses involving cocaine and amphetamines.
Signs of an Opioid Overdose
Recognizing the signs of opioid overdose is essential to saving lives. Opioid overdose can happen:
- When a patient misunderstands the directions for use, accidentally takes an extra dose, or deliberately misuses a prescription opioid
- With illicit drug use
- If a person takes opioid medications prescribed for someone else
- If a person mixes opioids with other medications, alcohol, or over-the-counter drugs.
Signs of opioid overdose to watch for:
- The person does not wake or respond to touch or voice
- Breathing is not normal, is very slow, or has stopped
- Eyes have pin-point sized pupils
- Lips and nose are bluish.
Opioid overdose is life-threatening and requires immediate emergency attention.
The Value of Naloxone Training
The US Department of Health and Human Services (HHS) emphasizes that expanding the awareness and availability of Narcan is a key part of the public health response to the opioid epidemic. Naloxone is a safe antidote to a suspected overdose and, when given in time, can save a life.
In most states, people who are or who know someone at risk for opioid overdose can go to a pharmacy or community-based program, to get trained on naloxone administration, and receive naloxone by “standing order,” i.e., without a patient-specific prescription.
At the University of Texas at Austin, the Steve Hicks School of Social Work reinforces the fact that Texas has significant challenges with opioid drug/misuse, overdoses, and deaths. Operation Naloxone responds to these alarming trends by addressing knowledge gaps that exist in Texas communities regarding overdose prevention and making sure that these communities are equipped with resources, including Naloxone, to prevent overdoses and overdose deaths.
The program is funded by a grant program from the Substance Abuse and Mental Health Services Administration (SAMHSA). The specific goals of Operation Naloxone are to (a) prepare and implement a marketing plan to increase information dissemination regarding Operation Naloxone, in person trainings to address opioid use disorder, overdose prevention, transmission of Hepatitis C Virus (HCV), and HCV treatment and (b) prepare, locate, and implement trainings across Texas in opioid awareness, overdose prevention, and Naloxone use.
Narcan Trainings in the Workplace
The National Safety Council (NSC) stresses that workplaces should consider including naloxone in their first aid supplies in addition to providing naloxone training. In addition, employers can teach their employees how to recognize the signs and symptoms of an overdose. For first responders, opioids users, and the people around them, the ability to recognize and respond to an opioid overdose with naloxone will save lives.
The NSC emphasizes that naloxone is a drug that can temporarily stop many of the life-threatening effects of overdoses from opioids and can help restore breathing and reverse the sedation and unconsciousness that are common during an opioid overdose. This allows time for emergency services to arrive and treat the overdose victim. It is available as a nasal spray and in two different injections.
Narcan trainings in Austin, Texas, have been offered by organizations such as the University of Texas at Austin. During COVID-19, however, there are several online options for naloxone trainings.
Get Naloxone Now advocates for widespread access to overdose education and training in how to administer naloxone, the life-saving antidote for opioid overdose. Get Naloxone Now offers online resources to train people to respond effectively to an opioid overdose emergency. Get Naloxone Now seeks to increase the number of lives saved by bystanders and professional first responders (police officers, firefighters, and EMTs).
The organization’s Bystander Training focuses on opioid overdose prevention, recognition, and response and can be accessed at https://www.getnaloxonenow.org/#gettraining.
The National Drug Court Institute (NDCI) offers online training for professionals and families. Focusing on helping drug court clients, the training is also helpful for other stakeholders who want to know more about the safe use of naloxone. The training is conducted in partnership with the Center for Opioid Safety Education at the University of Washington and is available at https://www.ndci.org/naloxone-training/story_html5.html.
SOBER AUSTIN HAS THE RESOURCES YOU NEED DURING COVID-19
Sober Austin continues to help you during the COVID-19 pandemic by providing the resources you need. Check out our site to learn more about finding support in Austin. Please feel free to also contact us directly by calling 866-319-8865 or emailing firstname.lastname@example.org.